Can Antibiotics Cause a Rash on My Baby?
During the course of antibiotic treatment, rashes on your baby’s diaper area or widespread on his body are not uncommon. Rashes after taking antibiotics result from an allergy to or side effect of the medication. Fortunately, most rashes from antibiotics are treatable with antihistamines or changes in medication.
Diagnosing a rash caused by an illness and a rash caused by antibiotics or another medicine your baby is taking is difficult, even for experienced pediatricians. An allergic rash due to antibiotics often takes the form as hives on your baby’s skin 2. The red, swollen bumps last for a few hours, disappear and reform somewhere else on the body. Allergic reactions also sometimes manifest as a red, lacy rash that is not raised; otherwise they might present as tiny white or red pinprick spots all over your baby’s skin. Rashes resulting from a microorganism usually take on a similar form and appear at any time during your baby’s illness. Development of a rash occurs within hours of starting an antibiotic up to a week after finishing the course of treatment, explains the Parents website.
Rashes in the diaper area often result from diarrhea triggered by the antibiotics or by a yeast infection that results from the antibiotics killing the beneficial bacteria that keep fungi at bay in the baby’s moist, warm and dark genital region. A widespread rash usually results from an allergy to the antibiotic or a side effect of taking the medication. Development of an allergy to an antibiotic could occur at any time, even if your baby has taken the same antibiotic in the past.
Stop giving your child the antibiotic until you talk to your pediatrician, advises the Dr. Sears website. Giving your child an antihistamine such as Benadryl temporarily stops the body’s reaction in the case of an allergy to the antibiotic. If your baby’s rash results from an allergy to that particular antibiotic, your pediatrician will prescribe an antibiotic from another family of medications to treat your child’s illness. Giving your child a probiotic supplement such as acidophilus helps treat rashes due to diarrhea that result from taking antibiotics. Check with your pediatrician before giving your baby any type of supplement.
If your child develops symptoms in addition to his rash, including wheezing, trouble catching his breath, trouble swallowing due to swelling in his throat, excessive drooling, swollen lips, tongue or joints, take him to the nearest emergency room. These symptoms indicate a severe allergic reaction, explains the Dr. Sears website. Severe allergic reactions are life-threatening and require emergency medical care.
- AskDrSears.com: Antibiotic Side Effects
- Parents.com: Allergic Reactions to Antibiotics
- American Academy of Family Physicians: Diaper Rash
- Centers for Disease Control and Prevention. Adverse drug events for specific medicines. Updated November 19, 2019.
- Alam S, Mushtaq M. Antibiotic associated diarrhea in children. Indian Pediatr. 2009;46(6):491-6. PMID:19556659
- Thong BY. Update on the management of antibiotic allergy. Allergy Asthma Immunol Res. 2010;2(2):77–86. doi:10.4168/aair.2010.2.2.77
- Hong L, Levy SM, Warren JJ, Broffitt B. Amoxicillin use during early childhood and fluorosis of later developing tooth zones. J Public Health Dent. 2011;71(3):229-235.
- Shehab N, Lovegrove MC, Geller AI, Rose KO, Weidle NJ, Budnitz DS. US Emergency Department Visits for Outpatient Adverse Drug Events, 2013-2014. JAMA. 2016;316(20):2115–2125. doi:10.1001/jama.2016.16201
- Adefurin A, Sammons H, Jacqz-Aigrain E, Choonara I. Ciprofloxacin safety in paediatrics: a systematic review. Arch Dis Child. 2011;96(9):874–880. doi:10.1136/adc.2010.208843
- Shim JO. Clostridium difficile in children: To treat or not to treat?. Pediatr Gastroenterol Hepatol Nutr. 2014;17(2):80–84. doi:10.5223/pghn.2014.17.2.80
- Bauters T, Claus B, Schelstraete P, Robays H, Benoit Y, Dhooge C. Vancomycin-induced red man syndrome in pediatric oncology: still an issue?. Int J Clin Pharm. 2012;34(1):13-16. doi:10.1007/s11096-011-9593-z
- Xie J, Talaska AE, Schacht J. New developments in aminoglycoside therapy and ototoxicity. Hear Res. 2011;281(1-2):28–37. doi:10.1016/j.heares.2011.05.008
- Van steensel MA. Why minocycline can cause systemic lupus - a hypothesis and suggestions for therapeutic interventions based on it. Med Hypotheses. 2004;63(1):31-4. doi:10.1016/j.mehy.2003.12.040
- Issa I, Moucari R. Probiotics for antibiotic-associated diarrhea: Do we have a verdict?. World Journal of Gastroenterology. 2014. 20(47):17788-17795. doi:10.3748/wjg.v20.i47.17788
- Buckingham SC. Tick-borne infections in children: epidemiology, clinical manifestations, and optimal management strategies. Paediatr Drugs. 2005;7(3):163-76. doi:10.2165/00148581-200507030-00003
- Ramirez PL, Barnhill K, Gutierrez A, Schutte C, Hewitson L. Improvements in behavioral symptoms following antibiotic therapy in a 14-year-old male with autism. Case Rep Psychiatry. 2013;2013:239034. doi:10.1155/2013/239034
- Zareifopoulos N, Panayiotakopoulos G. Neuropsychiatric effects of antimicrobial agents. Clinical Drug Investigation. 2017;37(5):423-437. doi:10.1007/s40261-017-0498-z
- Kliegman, Robert M., Bonita Stanton, St Geme III Joseph W., Nina Felice. Schor, Richard E. Behrman, and Waldo E. Nelson. Nelson Textbook of Pediatrics. 20th Edition. Philadelphia, PA: Elsevier, 2015. Print.
- Brand X Pictures/Brand X Pictures/Getty Images